Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A priori error estimates for numerical methods for scalar conservation laws. part ii: flux-splitting monotone schemes on irregular Cartesian grids

Authors: Bernardo Cockburn and Pierre-Alain Gremaud
Journal: Math. Comp. 66 (1997), 547-572
MSC (1991): Primary 65M60, 65N30, 35L65
MathSciNet review: 1408372
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is the second of a series in which a general theory of a priori error estimates for scalar conservation laws is constructed. In this paper, we focus on how the lack of consistency introduced by the nonuniformity of the grids influences the convergence of flux-splitting monotone schemes to the entropy solution. We obtain the optimal rate of convergence of $(\Delta x)^{1/2}$ in $L^{\infty }(L^{1})$ for consistent schemes in arbitrary grids without the use of any regularity property of the approximate solution. We then extend this result to less consistent schemes, called $p-$consistent schemes, and prove that they converge to the entropy solution with the rate of $(\Delta x)^{\min \{1/2,p\}}$ in $L^{\infty }(L^{1})$; again, no regularity property of the approximate solution is used. Finally, we propose a new explanation of the fact that even inconsistent schemes converge with the rate of $(\Delta x)^{1/2}$ in $L^{\infty }(L^{1})$. We show that this well-known supraconvergence phenomenon takes place because the consistency of the numerical flux and the fact that the scheme is written in conservation form allows the regularity properties of its approximate solution (total variation boundedness) to compensate for its lack of consistency; the nonlinear nature of the problem does not play any role in this mechanism. All the above results hold in the multidimensional case, provided the grids are Cartesian products of one-dimensional nonuniform grids.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M60, 65N30, 35L65

Retrieve articles in all journals with MSC (1991): 65M60, 65N30, 35L65

Additional Information

Bernardo Cockburn
Affiliation: School of Mathematics, University of Minnesota, 127 Vincent Hall, Minneapolis, Minnesota 55455

Pierre-Alain Gremaud
Affiliation: Center for Research in Scientific Computation and Department of Mathematics, North Carolina State University, Raleigh, North Carolina 27695-8205

Keywords: A priori error estimates, irregular grids, monotone schemes, conservation laws, supraconvergence
Received by editor(s): November 27, 1995
Received by editor(s) in revised form: May 6, 1996
Additional Notes: The first author was partially supported by the National Science Foundation (Grant DMS-9407952) and by the University of Minnesota Supercomputer Institute.
The second author was partially supported by the Army Research Office through grant DAAH04-95-1-0419.
Article copyright: © Copyright 1997 American Mathematical Society